MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON VALVULOPLASTY CATHETER; BALLOON AORTIC VALVULOPLASTY

BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION BALLOON VALVULOPLASTY CATHETER; BALLOON AORTIC VALVULOPLASTY
Catalog Number 0224512
Medical Device Problem Codes Peeled/Delaminated (1454); Aspiration Issue (2883)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/29/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The return of the device is pending.The investigation is currently under way.Information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during preparation for an aortic valvuloplasty procedure the balloon catheter allegedly aspirated at the bifurcation while pulling negative pressure.Another balloon was used to perform the procedure.There was no patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Visual/microscopic inspection: the sample appears to be clean.The balloon size for this product is printed on the balloon hub of the catheter and identified the return sample as a 22mm x 4.5cm.No holes or catheter damage was identified.No anomalies were noted to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.035" guidewire and it passed without issue.The device was connected to an in-house inflation device and the balloon was inflated to nominal pressure and rated burst pressure without issues.The balloon was then fully deflated.No issues or aspiration was noted during deflation.The deflated balloon was inserted into water, and a vacuum was applied to the catheter with an inflation device.No water was aspirated into the balloon.The balloon was examined under microscopic magnification (12.5x) and the pebax was found to be peeled 0.8cm distal to the glue joint.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.A visual inspection found peeled pebax on the proximal cone of the balloon.The balloon was inflated and deflated with no air being sucked into the device.Therefore, the investigation is unconfirmed for the reported air aspiration issue, and is confirmed for peeled pebax.The definitive root cause could not be determined based upon the available information.Labeling review: the current instructions for use (ifu) states: warnings & precautions: never use force when advancing or retracting intravascular device without first angiographically determining cause for any resistance.Using force may damage catheter or cause injury to the patient (such as vessel perforation).Do not exceed maximum inflation pressure indicated on label.Excess inflation pressure can cause balloon rupture and the inability to withdraw catheter through introducer sheath.Withdrawing balloon through introducer sheath may damage balloon.Balloon deflation and catheter removal: deflate balloon by drawing vacuum on the = 50 cc inflation device.Use fluoroscopy to visually confirm that balloon has fully deflated prior to withdrawing catheter.While maintaining negative pressure and guidewire position, withdraw deflated device over the guidewire and out through introducer sheath.Use of a gentle clockwise twisting motion may be used to help withdraw balloon through introducer sheath.If unusual resistance is met when attempting to withdraw balloon, position balloon in anatomical position in which it can be inflated safely.Partially inflate balloon and then deflate it.Balloon re-folding can be observed under fluoroscopy.Use of recommended contrast concentration will facilitate fluoroscopic visualization of balloon re-folding.If balloon will not pass through introducer sheath for removal, remove balloon and sheath as a single unit.(b)(4).
 
Event or Problem Description

Brand Name
TRUE DILATATION BALLOON VALVULOPLASTY CATHETER
Common Device Name
BALLOON AORTIC VALVULOPLASTY
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6599951
Report Number2020394-2017-00542
Device Sequence Number1267101
Product Code OZT
UDI-Device Identifier00801741091001
UDI-Public(01)00801741091001(17)191128(10)GFAY3067
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K150667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2019
Device Catalogue Number0224512
Device Lot NumberGFAY3067
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2017
Initial Date Received by Manufacturer 05/05/2017
Supplement Date Received by Manufacturer07/11/2017
Initial Report FDA Received Date05/30/2017
Supplement Report FDA Received Date07/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1